Nebraska, 2021

Hail in Nebraska, August 14, 2021

August 14, 2021 · NWS LBF · 14 events in 5 counties and zones

A couple of storms developed across the northwest Sandhills. The storms then become severe as they moved southward across portions of western and southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A couple of storms developed across the northwest Sandhills. The storms then become severe as they moved southward across portions of western and southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 4:38 AM MST, 35 minutes earlier.

Area forecast discussion, Aug 14, 4:38 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
638 AM CDT Sat Aug 14 2021

.SHORT TERM...(Today through Sunday)
Issued at 353 AM CDT Sat Aug 14 2021

Noisy northwest flow pattern is underway across the cntl and nrn
High Plains. Some of the models appear to be over-forecasting the
shower and thunderstorm chances today through Sunday. The upper
level support for rain appears to be very weak and other than a
dryline across the Panhandle, no discernable sfc focus is shown in
any of the models.

The POP forecast leans on the short term model blend which is on the
dry side of the forecast envelop. It suggested mostly isolated POPs
today and tonight, and nearly dry conditions Sunday. This forecast
is wetter than the RAP model but drier than the NAM and HRRR models.
Rain chances this afternoon will rely on sfc heating. A weak warm
front and low level jet are the primary forcing tonight. Note the
RAP model shows 1000-2000 J/KG of elevated CAPE this afternoon and
tonight and a 30kt 500mb jet will be hanging out across wrn
Nebraska. This is the basis for the SPC marginal severe weather
threat. If not for the isolated storm coverage, this risk could be a
category higher according to SPC.

The temperatures forecast uses the short term blend plus bias
correction. The strong 30-40kt low level jet and increasing moisture
supports lows in the 60s tonight. Highs in the 80s to lower 90s are
in place today and Sunday. Barring significant storm coverage
tonight, the slight warming aloft Sunday supports highs a few
degrees warmer than today.

.LONG TERM...(Sunday night through Friday)
Issued at 353 AM CDT Sat Aug 14 2021

South winds continue through Wednesday and in combination with a
developing long wave trof across the nrn High Plains, deep
moisture will be in place for a potential significant rain event
either Wednesday night or Thursday. The ECM is slower than the GFS
and GEM. The rain forecast leans on the latter two models for
chance POPs Wednesday night.

The models are in very good agreement warming temperatures aloft at
h500mb to around -5C Wednesday and the deep southwesterly flow to
300mb would seem to reduce the hail and wind damage threat.
Nonetheless, this system is of interest to SPC.

Otherwise, a very modest warming trend should prevail through
Wednesday as h850mb temperatures warm only slightly. The models are
warming temperatures at h700mb to 14C-15C during this time but the
moist southerlies below this level will probably hold down mixing
heights. High pressure from western Canada will move in Thursday or
Friday should cool highs back into the 80s by Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CDT Sat Aug 14 2021

Isolated thunderstorms are possible through the morning across
southwest Nebraska. No impacts are expected to KLBF this morning. A
better chance of thunderstorms arrives this evening across much of
north central Nebraska. Some hail and gusty winds may be possible
with these storms. In addition, heavy rainfall may cause additional
reductions in visibility at both terminals in the evening.
Thunderstorms end by mid-evening giving way to a return to VFR
conditions across central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 14, 1:33 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 AM CDT Sat Aug 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-150845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 AM CDT Sat Aug 14 2021 /233 AM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms are possible across much of north central Nebraska
this afternoon and evening. Strong to briefly severe storms are
possible of producing hail and strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Near daily thunderstorm chances are possible through Friday.
Severe risk remains uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 14, 4:09 AM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
509 AM MDT Sat Aug 14 2021

NEZ057-058-141200-
Perkins NE-Keith NE-
509 AM MDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Perkins
and southwestern Keith Counties through 600 AM MDT...

At 509 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lemoyne, or near Ogallala, moving southeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ogallala, Lemoyne, Roscoe, Kingsley Dam and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 77 and 102.
 Highway 92 between mile markers 133 and 138.
 Interstate 80 in Nebraska between mile markers 120 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4118 10194 4131 10177 4115 10147 4096 10172
TIME...MOT...LOC 1109Z 314DEG 8KT 4120 10179

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CDC
Local storm report, Aug 14, 5:07 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 AM CDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HAIL             2 N OGALLALA            41.16N 101.72W
08/14/2021  U0.75 INCH       KEITH              NE   PUBLIC

            REPORT VIA MPING.

&&

BROWN

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Keith

When
August 14, 5:13 AM MST
Where
Keith County, 3.64 mi E of Ogallala
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -101.650

Hail, Perkins

When
August 14, 7:06 AM MST
Where
Perkins County, 5.63 mi S of Elsie
Measured
1.25 in hail
Reported by
Public
Coordinates
40.770, -101.400

Hail, Perkins

When
August 14, 7:12 AM MST
Where
Perkins County, 8.36 mi S of Elsie
Measured
1.75 in hail
Reported by
Public
Coordinates
40.730, -101.400

Hail, Perkins

When
August 14, 7:49 AM MST
Where
Perkins County, 10.38 mi N of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -101.520

Hail, Chase

When
August 14, 7:56 AM MST
Where
Chase County, 18.85 mi NE of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -101.350

Hail, Sheridan

When
August 14, 3:30 PM MST
Where
Sheridan County, 15.78 mi SSE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -102.200

Hail, Sheridan

When
August 14, 3:41 PM MST
Where
Sheridan County, 10.49 mi NNW of Hay Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -102.760

Hail, Sheridan

When
August 14, 3:41 PM MST
Where
Sheridan County, 10.49 mi NNW of Hay Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -102.760

Hail, Sheridan

When
August 14, 4:35 PM MST
Where
Sheridan County, 24.32 mi SSE of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.420, -102.200

Hail, Garden

When
August 14, 6:30 PM MST
Where
Garden County, 0.52 mi W of Oshkosh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.420, -102.340

Hail, Garden

When
August 14, 6:30 PM MST
Where
Garden County, 2.07 mi W of Oshkosh
Measured
1.5 in hail
Reported by
Public
Coordinates
41.420, -102.370

Funnel Cloud, Garden

When
August 14, 6:36 PM MST
Where
Garden County, 2.68 mi WSW of Oshkosh
Reported by
Trained Spotter
Coordinates
41.410, -102.380

Hail, Garden

When
August 14, 6:37 PM MST
Where
Garden County, 1.7 mi WSW of Oshkosh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.410, -102.360

Hail, Garden

When
August 14, 7:05 PM MST
Where
Garden County, 10.01 mi SSW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -102.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978610, 978611, 978780, 978781, 978782, 978784, 978785, 978786, 978787, 979275, 979278, 978779, 979276, 979277.